Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 152, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2004, 11:50 PM CDT for Butler County, Kansas. It was in force for 70 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2004, 11:50 PM CDT (04:50 UTC)
- Expired
- Jun 13, 2004, 1:00 AM CDT
- In force
- 70 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 12:03 AM CDT | TSTM WND GST 60 | 2 Sse Burns, KS | |
| Jun 13, 12:30 AM CDT | TSTM WND GST 70 | 2 S Rosalia, KS | |
| Jun 13, 12:45 AM CDT | TSTM WND GST 60 | 10 N El Dorado, KS | |
| Jun 13, 1:05 AM CDT | TSTM WND DMG | El Dorado, KS | TREE LIMBS DOWN EAST SIDE OF EL DORADO NEAR THE PRISON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 130450 SVRICT KSC015-130600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1150 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 100 AM CDT. * AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF MATFIELD GREEN TO 6 MILES NORTHWEST OF MILE POST 87 ON THE KANSAS TURNPIKE TO 6 MILES EAST OF ELBING...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTH OF COTTONWOOD FALLS TO 16 MILES NORTH OF EL DORADO TO 18 MILES EAST OF NEWTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR CASSODAY AROUND 1155 PM CDT... NEAR MILE POST 87 ON THE KANSAS TURNPIKE AROUND MIDNIGHT CDT... NEAR MILE POST 81 ON THE KANSAS TURNPIKE AROUND 1210 AM CDT... NEAR TOWANDA AROUND 1220 AM CDT... NEAR EL DORADO AROUND 1230 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 100 AM CDT. LAT...LON 3808 9656 3807 9713 3775 9701 3773 9653 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:14 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 12, 10:14 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...CORR NATIONAL WEATHER SERVICE WICHITA KS 1014 PM CDT SAT JUN 12 2004 .MESO UPDATE... LONE TORNADIC SUPERCELL THAT HAS BEEN PRODUCING NUMEROUS TORNADOES CONTINUES TO TRACK EAST. SFC ANALYSIS INDICATES THAT THE SUPERCELL IS FEEDING OFF A SHARP DEWPOINT GRADIENT WHICH EXTENDS FROM THE CITY OF HOWARD IN ELK COUNTY...SOUTHEAST TOWARDS THE CITY OF INDEPENDENCE IN MONTGOMERY COUNTY. EXPECT THAT THIS SUPERCELL WILL CONTINUE TO THRIVE OFF THIS SHARP DEWPOINT GRADIENT AND TURN MORE TOWARDS THE SE INTO MONTGOMERY COUNTY DURING THE NEXT HOUR OR SO. WIND PROFILER DATA IN NDSK STILL SHOWS FAVORABLE DIRECTIONAL SHEAR IN THE LOW LEVELS FOR CONTINUATION OF TORNADIC ACTIVITY. WATER VAPOR IMAGERY INDICATES THAT ANOTHER SHARP TROUGH IS MOVING INTO EASTERN COLORADO. THIS WILL CONTINUE TO TRACK EAST AND REACH CENTRL PART OF THE STATE WELL AFTER MIDNIGHT. AS A RESULT MORE STORMS COULD REDEVELOP LATER TONIGHT ACROSS S CENTRL KS ALONG THE NOSE OF THE LOW LEVEL JET. JAKUB/15 -------------------------------------------------------------------- ...MESO UPDATE... STRONGEST THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING JUST EAST OF A N TO S ORIENTED BOUNDARY, WHICH IS ACTUALLY JUST E OF THE DRYLINE. THIS SECONDARY BOUNDARY EXTENDS ALONG A LINE ROUGHLY FM GLENDALE TO CHENEY TO CALDWELL. TO THE EAST OF THIS SECONDARY BOUNDARY LIES DEEPER LOW LEVEL MOISTURE. BEST STORM EXHIBITING SUPERCELL CHARACTERISTICS IS OVER N-CNTRL SUMNER COUNTY ATTM. THE HILLSBORO AND LAMONT PROFILERS BOTH SHOW DECENT VEERING WIND PROFILES, WHICH IS CONTRIBUTING TO 30-35 KTS OF DEEP LAYER SHEAR. WHEN COMBINED WITH 4000 CAPE, THIS IS MORE THAN SUFFICIENT TO PROMOTE A FEW SUPERCELLS EAST OF THE ABOVE MENTIONED SECONDARY BOUNDARY INTO THE MID EVENING HRS. VERY LARGE HAIL, DAMAGING WIND GUSTS, AND A TORNADO OR TWO WL REMAIN PSBL THRU 04Z, WITH THE STORMS LIKELY MOVG INTO THE FLINT HILLS. JMC -------------------------------------------------------------- 333 PM CDT SAT JUN 12 2004 CONDITIONS ARE LOOKING FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. TORNADOES, ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS, WILL BE POSSIBLE. A LARGE COMPLEX OF THUNDERSTORMS MAY MOVE/DEVELOP TONIGHT OVER EASTERN KANSAS, POSING A LARGE HAIL AND HEAVY RAIN/LOCALIZED FLOODING THREAT FOR SOUTHEAST KANSAS. TORNADO WATCHES IN EFFECT THROUGH THE EVENING FOR ALL AREAS EXCEPT EXTREME SOUTHEAST KANSAS. LATEST SFC ANALYSIS INDICATES A DRYLINE STRETCHING FROM JUST EAST OF RUSSELL, TO NEAR MEDICINE LODGE SOUTH THROUGH WESTERN OKLAHOMA. DRYLINE IS BULGING WEST OF WICHITA AND HUTCHINSON, INCREASING CONVERGENCE. CUMULUS FIELD STRETCHES JUST EAST OF THIS DRYLINE, INDICATIVE OF DEEPER LOW-LEVEL MOISTURE. THE WESTERN EDGE OF THIS STRATO CU WILL LIKELY BE INITIATION POINT FOR EXPLOSIVE SEVERE THUNDERSTORM DEVELOPMENT AFTER 4 PM ALONG AND JUST WEST OF THE I-135 CORRIDOR. SUPERCELLS LOOK LIKELY, WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. 0-6 KM SPEED SHEAR IS NOT THAT IMPRESSIVE. HOWEVER, GIVEN EXTREMELY UNSTABLE CONDITIONS/VERY MOIST LOW-LEVELS (MLCAPES ON THE ORDER OF 5000 J/KG) AND DECENT DIRECTIONAL SHEAR, ISOLATED TORNADOES, WITH A FEW LARGE TORNADOES, WILL BE POSSIBLE. SFC TEMPS ARE REACHING THE UPPER 80S AND LOWER 90S ALONG THE I-135 CORRIDOR, RESULTING IN CIN VALUES BELOW -10 J/KG FOR MEAN MIXED LAYER PARCELS. ADDITIONALLY, SPEED SHEAR SHOULD INCREASE THROUGH THE LATE AFTERNOON AND EVENING AS SOUTHERN ROCKIES SHORTWAVE EJECTS OUT INTO THE SOUTHERN PLAINS. PLEASE REFER TO THE HAZARDOUS WEATHER OUTLOOK PRODUCT FOR FURTHER DETAILS ON THIS POTENTIALLY DANGEROUS SITUATION. THINKING AN EXPANSIVE MCS WILL MOVE/DEVELOP INTO SOUTHEAST KANSAS LATER TONIGHT, AS WAA/ISENTROPIC LIFT INCREASES, POSING A HEAVY RAIN/LARGE HAIL AND ISOLATED DAMAGING WIND THREAT. SERIOUSLY CONTEMPLATED A FLOOD WATCH GIVEN HEAVY RAINFALL ACROSS PORTIONS OF SOUTHEAST KANSAS OVER THE PAST FEW NIGHTS. HOWEVER, THINKING BULK OF MCS AND ASSOCIATED HEAVY RAIN WILL REMAIN NORTH OF THE CWA. BUT LOCALIZED FLOODING WILL BE POSSIBLE MAINLY EAST OF A EUREKA TO SEDAN LINE. IF AREA GETS NAILED TONIGHT, MAY NEED TO CONSIDER FLOOD WATCH, ESPECIALLY IF MORE ACTIVITY IS EXPECTED TO AFFECT THE AREA SUNDAY AND MONDAY. DRYLINE HANGS OUT IN VICINITY OF CENTRAL/SOUTH CENTRAL KS SUNDAY AND MONDAY. SO A COUPLE MORE SEVERE EPISODES MAY BE IN THE PICTURE BOTH DAYS. CAP LOOKS TO BE SLIGHTLY STRONGER ON MONDAY, BUT 20 TO 30 POPS SEEM PRUDENT. ELEVATED SEVERE CONVECTION MAY BE A POSSIBILITY ONCE AGAIN SUNDAY AND MONDAY NIGHT. STAY TUNED, AS MOST OF OUR ATTENTION AT THIS TIME IS FOCUSED ON THIS AFTERNOON/TONIGHTS POTENTIAL SEVERE WEATHER. GFS IS STILL SWINGING A FRONTAL BOUNDARY SOUTH ACROSS THE CWA BY MID-WEEK. HOWEVER, WILL WAIT FOR A BIT MORE RUN-TO-RUN CONSISTENCY TO INSERT POPS. ALL MODELS ARE COOLING DOWN THE CENTRAL PLAINS BY LATE WEEK, AS SFC HIGH PRESSURE NOSES SOUTH ACROSS THE AREA. TRENDED TEMPS DOWN INTO THE LOW-MID 80S FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 71 89 71 89 / 50 30 30 20 HUTCHINSON 69 89 68 90 / 40 30 20 20 NEWTON 71 89 70 89 / 50 30 30 20 ELDORADO 71 88 71 89 / 50 30 40 20 STROTHER FIELD 72 89 71 89 / 50 30 30 20 RUSSELL 65 90 64 90 / 20 20 20 20 GREAT BEND 65 90 65 90 / 20 20 20 20 SALINA 67 89 67 89 / 50 30 30 20 MCPHERSON 68 89 68 89 / 40 30 30 20 COFFEYVILLE 72 87 71 88 / 50 40 40 20 CHANUTE 72 86 71 88 / 50 40 40 20 IOLA 72 86 71 87 / 50 40 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 21/KLEINSASSER
Hazardous weather outlook, Jun 12, 4:00 PM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SAT JUN 12 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS BY LATE AFTERNOON. THESE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE, DAMAGING WIND GUSTS TO 70 MPH, AND ISOLATED TORNADOES. IN FACT, GIVEN THE MAGNITUDE OF INSTABILITY, A FEW STRONG TORNADOES WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO CONVERGE INTO A BIG COMPLEX OVER EASTERN KANSAS TONIGHT. AS A RESULT, HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE OVER SOUTHEASTERN KANSAS DURING THE OVERNIGHT HOURS. THERE WILL ALSO BE A CONTINUED LARGE HAIL AND DAMAGING WIND THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY THROUGH MONDAY NIGHT. HOWEVER IT IS TOO EARLY TO TELL EXACTLY WHERE THINGS WILL SET UP. PLEASE STAY TUNED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. A FEW SPOTTERS MAY BE NEEDED OVERNIGHT IN SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JAKUB/CARUSO/KLEINSASSER
In the hours before
Local storm report, Jun 12, 10:39 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1039 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL 8 SE FALL RIVER 37.53N 95.93W
06/12/2004 1.00 INCH WILSON KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jun 12, 10:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST BUXTON 37.45N 95.92W
06/12/2004 88 MPH WILSON KS CO-OP OBSERVER
&&
BRWLocal storm report, Jun 12, 10:52 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 6 N CANTON 38.47N 97.43W
06/12/2004 0.75 INCH MCPHERSON KS LAW ENFORCEMENT
1048 PM TSTM WND GST 6 N CANTON 38.47N 97.43W
06/12/2004 60 MPH MCPHERSON KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jun 12, 10:56 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1053 PM HAIL FREDONIA 37.53N 95.82W
06/12/2004 1.00 INCH WILSON KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jun 12, 11:08 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 6 NNW DURHAM 38.56N 97.28W
06/12/2004 0.75 INCH MARION KS TRAINED SPOTTER
&&
BRWLocal storm report, Jun 12, 11:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1131 PM TSTM WND GST FLORENCE 38.24N 96.93W
06/12/2004 70 MPH MARION KS AMATEUR RADIO
1131 PM HAIL LEHIGH 38.37N 97.30W
06/12/2004 0.75 INCH MARION KS AMATEUR RADIO
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:10 PM CDT | Tornado Warning | ICT | Sedgwick | 65 min |
| Jun 12, 7:18 PM CDT | Tornado Warning | ICT | Butler, Cowley | 57 min |
| Jun 12, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 39 min |
| Jun 12, 8:10 PM CDT | Tornado Warning | ICT | Butler, Cowley | 65 min |
| Jun 12, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 42 min |
| Jun 12, 8:31 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 59 min |
| Jun 12, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 25 min |
| Jun 12, 9:09 PM CDT | Tornado Warning | ICT | Butler, Cowley | 51 min |
| Jun 12, 9:15 PM CDT | Tornado Warning | ICT | Elk | 60 min |
| Jun 12, 9:50 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 55 min |
| Jun 12, 10:15 PM CDT | Tornado Warning | ICT | Elk | 60 min |
| Jun 12, 10:19 PM CDT | Tornado Warning | ICT | Wilson | 56 min |
| Jun 12, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| Jun 12, 10:53 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Jun 12, 11:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho, Wilson | 64 min |
| Jun 12, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 37 min |
| Jun 12, 11:59 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 61 min |
| Jun 13, 12:01 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 59 min |
| Jun 13, 12:52 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 68 min |
| Jun 13, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 13, 3:00 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 60 min |
| Jun 13, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| Jun 13, 7:54 AM CDT | Flash Flood Warning | ICT | Kingman, Sedgwick | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.